Hail, Harding
- When
- June 5, 10:47 AM MST to 10:49 AM MST
- Where
- Harding County, 5.7 mi SE of Yates
- Measured
- 0.75 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 36.070, -103.830
Penny size hail reported 22 miles east-northeast of Roy.
An upper level low pressure system responsible for nearly a week of repeated rounds of strong to severe thunderstorms finally began to weaken west of the area and lessen its grip on New Mexico by June 5, 2019. Enough low level moisture and instability was still in place over far eastern New Mexico to develop isolated showers and thunderstorms with hail and high winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
An upper level low pressure system responsible for nearly a week of repeated rounds of strong to severe thunderstorms finally began to weaken west of the area and lessen its grip on New Mexico by June 5, 2019. Enough low level moisture and instability was still in place over far eastern New Mexico to develop isolated showers and thunderstorms with hail and high winds. The strongest storms impacted the Caprock region with wind gusts near 65 mph around Clovis.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 5, 10:45 AM MST, 2 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1145 AM MDT Wed Jun 5 2019 .AVIATION... 18Z TAF CYCLE VFR conditions prevail and are forecast to persist, except in/near showers and storms through early evening when short-lived MVFR conditions are possible. TAF sites most likely to be impacted by thunderstorms this afternoon/evening are KROW, KTCC, KSAF and KLVS... and generally in that order in terms of forecast confidence. 11 && .PREV DISCUSSION...228 AM MDT Wed Jun 5 2019... .SYNOPSIS... Today will be much cooler with increased cloud cover and many areas having a good chance at receiving some rain. Showers and storms will first develop over the central mountain chain then flow down to surrounding lower elevations, becoming more focused over the eastern half of the state this evening. Some storms will be slow moving producing locally heavy rainfall and potentially localized flash flooding favoring the eastern half of the state and Sangre de Cristo Mountains. Drier and warmer weather returns to end the week, albeit the eastern plains will still see temperatures well below normal Thursday. Roswell and Albuquerque have a chance at seeing the year's first 100F and 90F day respectively this Saturday. Cooler temperatures return to the eastern plains Sunday behind a backdoor cold front. && .DISCUSSION... Today...The core of the upper low has moved into western NM and will slowly progress over central and northeastern NM today. Scattered showers with isolated thunder will start over the western half of the state, spreading to the east and expanding in coverage. Moderate instability with sfc based CAPE of 1000-2000 J/kg will exist across the eastern plains where there is a marginal risk for isolated severe storms this afternoon. HREF and NAM12 show afternoon storms developing over the central mountain chain then following the low toward the east later this evening into the TX Panhandle. Storm motions will be slow and erratic over the northern mountains, likely forming off bdry collisions over the eastern plains in the evening. Locally heavy rainfall with the potential for flash flooding will be a main concern, especially for newer burn scars in the Sangre de Cristo Mountains. Daytime highs will be 10-15F below normal, with most areas if not receiving rain then cloudy skies with a good chance for at least some drizzle. Mid-Range...The upper low slides into the TX/OK Panhandles Thursday with warmer and drier weather filling in over New Mexico. Highs remain well below normal across the east. Light NW flow with light upslope flow at the sfc east of the Sangre's will allow for scattered afternoon storms over the northern mountains Thursday. A ridge slides squarely over NM Friday continuing the drying and warming trend. Weekend...Saturday will be the hottest day of the forecast period with the ridge breaking down a bit, but warmer westerlies remaining. Roswell's first 100F day of the year is still in the forecast, with ABQ also having a shot at the year's first 90F reading. The GFS and ECMWF have come into much better agreement with the arrival of a backdoor cold front swinging through the eastern plains Saturday night into Sunday. This will bring a sharp drop in temperatures across the eastern plains Sunday. Long range models also show some moisture becoming trapped under a high centered over northern Mexico, which could mean the return of terrain based afternoon storms for the start of next week. 24/RJH && .FIRE WEATHER... The risk for critical fire weather conditions remains low through the next several days. An upper low will makes its way across NM today and tonight, increasing the chances for precip and elevated humidities. Activity along and west of the Continental Divide will favor high-based storms, with higher moisture further east. Precip will linger in northeast NM for Thurs on the backside of the upper low while drier/warmer weather develops in the west. A ridge will be over NM for Fri/Sat with higher temps and Haines as well as lower humidity. Increased winds a tad, especially over the western zones, but will remain below critical levels. Deterministic models have come in better alignment with a backdoor front invading the eastern plains Sat night-Sunday. Guidance appears too light wrt speeds behind the boundary. In collaboration with neighboring WFOs, went above NBM/Superblend. A moist/unsettled pattern is expected to evolve over central/eastern NM early next week. Surface moisture may surge toward the Continental Divide, where a precip transition zone will likely be favored. DPorter && .ABQ WATCHES/WARNINGS/ADVISORIES... None. && 33
Hazardous Weather Outlook National Weather Service Albuquerque NM 305 AM MDT Wed Jun 5 2019 NMZ501>540-061100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 305 AM MDT Wed Jun 5 2019 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight An upper level disturbance will produce numerous to widespread showers and thunderstorms this afternoon favoring the central mountain chain first, then eastern New Mexico late in the day and evening. Storm motions will be slow producing locally heavy rainfall with the potential for flash flooding. Areas that have been rain- soaked and newer burn scars like Ute Park will be most at risk. A few storms could become severe over the eastern plains with large hail, damaging winds, and frequent lightning being the main hazards. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time, although temperatures will warm with the year's first 100F day possible in Roswell on Saturday. Weather can change very rapidly. Always use the latest forecasts, watches and warning for planning purposes. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. 24
Special Weather Statement National Weather Service Albuquerque NM 1109 AM MDT Wed Jun 5 2019 NMZ528-530-531-051745- Far Northeast Highlands-Union County-Harding County- 1109 AM MDT Wed Jun 5 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL HARDING...WEST CENTRAL UNION AND SOUTHEASTERN COLFAX COUNTIES UNTIL 1145 AM MDT... At 1109 AM MDT, Doppler radar was tracking a strong thunderstorm 9 miles south of Gladstone, or 27 miles north of Mosquero, moving north at 10 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Gladstone and Yates. PRECAUTIONARY/PREPAREDNESS ACTIONS... Accumulations of small hail on roads can create very slick and hazardous driving conditions. && LAT...LON 3606 10378 3606 10397 3632 10416 3636 10378 TIME...MOT...LOC 1709Z 172DEG 9KT 3618 10393 CA
Special Weather Statement National Weather Service Albuquerque NM 1111 AM MDT Wed Jun 5 2019 NMZ521-522-051745- Sandia/Manzano Mountains-Estancia Valley- 1111 AM MDT Wed Jun 5 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SANTA FE AND NORTHWESTERN TORRANCE COUNTIES UNTIL 1145 AM MDT... At 1110 AM MDT, Doppler radar was tracking a strong thunderstorm near Edgewood, or near Moriarty, moving north at 10 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Edgewood and Moriarty. This includes Interstate 40 between Mile Markers 186 and 195. PRECAUTIONARY/PREPAREDNESS ACTIONS... Motorists can expect brief but sudden changes in visibility and ponding of water on highways as storms move through the area. Accumulations of small hail on roads can create very slick and hazardous driving conditions. && LAT...LON 3492 10606 3494 10616 3511 10624 3514 10604 TIME...MOT...LOC 1710Z 172DEG 9KT 3503 10613 CA
The Cannon AFB radar (KFDX), 161 km away, was scanning. The volume nearest the first event began at 17:46 UTC.
3 hail, 2 thunderstorm wind. Local standard time, as filed.
Penny size hail reported 22 miles east-northeast of Roy.
Hail up to the size of nickels a few miles southwest of Portales.
A second thunderstorm produced hail up to the size of nickels a few miles southwest of Portales.
A peak wind gust up to 66 mph was reported at Cannon AFB.
A peak wind gust up to 59 mph was reported at the Clovis airport.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2019Every state in 2019This day in weather historyWarnings in New Mexico, June 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 817854, 817855, 817856, 817857, 817858.